HALOPERIDOL INDUCED EXTRA PRYAMIDAL SYMPTOMS – A CASE REPORTAbstract
Extrapyramidal symptoms (EPS) are the most common adverse effect of antipsychotic drugs. Haloperidol is atypical antipsychotic agents which has high potency, effectively used against delusion, hallucinations and have increased propensity to cause drug induced EPS. The adverse effects of haloperidol include muscle stiffness, parkinsonism, uncontrolled or slowed movements of any part of the body. Here we report a case of 33 years old male patient developed EPS after intramuscular administration of haloperidol for delusion disorder. After 3 weeks patient developed muscle stiffness and reduced movements. The patient was treated with Inj. promethazine (phenergan) 25 mg which showed gradual improvement in clinical condition after a week. Hence, physicians should evaluate the patient condition regularly to prevent the progression of adverse events, which improves the patient condition physically and economically. Primary management includes proper diagnosis, discontinuation of offending drugs, reduction of risk factors and supportive medical management. Second generation antipsychotics have the lowest propensity to cause extrapyramidal symptoms can be used based on the patient condition.
K. Karthickeyan *, R. Manikandan, G. C. Keerthana, S. Girija and R. S. Suruthy
Department of Pharmacy Practice, SRM College of Pharmacy, SRM Institute of Science and Technology, Kattankulathur, Kanchipuram, Tamil Nadu, India.
19 January, 2018
19 April, 2018
13 May, 2018
01 October, 2018